Let $R$ be a ring with identity such that there is a positive integer $n\geq 2$ for which $r^n=r$ for all $r\in R$. Prove $R$ is commutative.

I had proven before that If $n=2$ it is commutative as follows:

$r+s=(r+s)^2=r^2+rs+sr+r^2=r+rs+sr+s\implies 0=rs+sr\implies sr=-rs$

On the other hand $-r=(-1)r=(-1)^2r=r$.

So $sr=-rs=rs$ as desired.

I seem to be stumped even with $n=3$.

  • 1
    $\begingroup$ @pjs36 I think you've probably made a mistake. If $n$ is prime, the stated property certainly holds for the prime field $\mathbb F_n$, for example. I think the solution could involve number theory as one can show that the characteristic of $R$ divides $k^n-k$ for each integer $k\ge1$. My number theory isn't strong enough to go further, however. $\endgroup$
    – Jason
    Feb 18, 2015 at 2:41
  • 6
    $\begingroup$ This question has been asked here in various forms, though in full generality I think this is a bit difficult for a homework problem. Perhaps you'll find this link helpful: math.ucla.edu/~ggim/W14-110BH.pdf $\endgroup$ Feb 18, 2015 at 3:02
  • 1
    $\begingroup$ See the answer in math.stackexchange.com/questions/360958/… . I have no the book of Herestein. However, in this special case might exist a simple proof. Please, ask your professor to show the solution of this homework, and share the ideas with us. $\endgroup$
    – vesszabo
    Feb 25, 2015 at 17:56
  • 1
    $\begingroup$ Duplicate of: math.stackexchange.com/q/831124/15416, which also doesn't have an answer, but more links. $\endgroup$ Mar 8, 2015 at 9:53
  • 1
    $\begingroup$ Here is one more link, namely Herstein has a paper entitled "An elementary proof of a theorem of Jacobson", where he proves it on 4 pages: projecteuclid.org/download/pdf_1/euclid.dmj/1077465581 $\endgroup$ Jun 13, 2018 at 9:41

2 Answers 2


The proof is found in the literature but is perhaps too long for an answer here on math.SE. We have long suffered from a lack of a canonical answer for this question, so this is an attempt at an approximation to one.

Even more is true:

If for each $x$ there exists an integer $n(x)>1$ such that $x^{n(x)}-x$ is in the center of $R$, then $R$ is commutative.

There are a few proofs in the literature, ones which are probably too long for a post here.

You should consult your local library to obtain a copy of one of these (probably preferring the newest one you can get):

N. Jacobson, "Structure theory for algebraic algebras of bounded degree", Ann. of Math. 46 (1945), 695–707.

Herstein, I. N. "An elementary proof of a theorem of Jacobson", Duke Mathematical Journal 21.1 (1954): 45-48.

Rogers, Kenneth. "An elementary proof of a theorem of Jacobson", Abhandlungen aus dem Mathematischen Seminar der Universität Hamburg. Vol. 35. No. 3. Springer Berlin/Heidelberg, 1971.

A proof of an even more general nature is also discussed as Theorem 3.2.3 in:

Herstein, Israel Nathan. Noncommutative rings. Vol. 15. American Mathematical Soc., 1994.

There are also useful related questions on this site:

  1. $x^n = x$ implies commutativity, a universal algebraic proof?

The most elementary proofs of Jacobson's Theorem (with a fixed exponent $n$) were given by Wamsley, Dolan and Nagahara-Tominaga:

  • J. W. Wamsley, On a condition for commutativity of rings, J. Lond. Math. Soc. 2.2 (1971), 331-332.
  • S. W. Dolan, A proof of Jacobson's Theorem, Canad. Math. Bull. 19.1 (1976), 59-61.
  • T. Nagahara, H. Tominaga. Elementary proofs of a theorem of Wedderburn and a theorem of Jacobson, Abh. Math. Semin. Univ. Hambg. 41 (1974), 72-74.

In contrast to other proofs, they do not use the axiom of choice. Unfortunately, they are still not constructive, in particular not equational.

I have recently found a method how to find an equational proof for every $n$: Equational proofs of Jacobson's Theorem. The rough idea is to prove the reduction to prime characteristic and then to $n=p^k$ in a constructive way. Then, the (more or less equivalent) proofs by Dolan and Nagahara-Tominaga, which reduce the Theorem to Wedderburn's Theorem, can be made constructive as well. The paper discusses several examples. For example, every ring with $x^{2023}=x$ is commutative by an equational proof. This is just an example of infinitely many examples.


You must log in to answer this question.

Not the answer you're looking for? Browse other questions tagged .